Heat, Carter
- When
- September 5, 11:00 AM CST to 5:00 PM CST
- Where
- Carter forecast zone
- Reported by
- ASOS
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
The heat index rose above 105 degrees for several hours across parts of southeast Missouri, mainly along and west of a line from Dexter to New Madrid. The heat index peaked at 112 degrees at Poplar Bluff.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The heat index rose above 105 degrees for several hours across parts of southeast Missouri, mainly along and west of a line from Dexter to New Madrid. The heat index peaked at 112 degrees at Poplar Bluff. Actual high temperatures were in the lower to mid 90's. Southeast Missouri was on the northern periphery of a strong mid-level ridge that extended from west to east across the southern states.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 5, 1:44 AM CST, 9 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 244 AM CDT WED SEP 5 2012 .SHORT TERM...(TODAY THROUGH FRIDAY NIGHT) ISSUED AT 232 AM CDT WED SEP 5 2012 HOT/HUMID AIRMASS REMAINS IN PLACE. TEMPS FORECAST TO HIT LOWER-MID 90S WITH LOWERS 70S TDS TODAY...TRANSLATING TO TRIPLE DIGIT HEAD INDICES WEST OF A MOUNT VERNON IL-PADUCAH KY LINE. ADVISORY CRITERIA 105 COULD BE HIT IN WRN PTNS SEMO SO WE WILL HAVE A HEAT ADVISORY FOR PTNS SEMO TBD AFTER COLLABORATION. SMALL POPS CONTINUE THRU FIRST 36 HOURS OF FORECAST...THEN BRIEFLY PAUSE BEFORE THE BEST CHANCE POPS COMING FRIDAY-FRIDAY NIGHT. THAT'S WHEN A ROBUST UPPER TROF WILL PUNCH A SURFACE COLD FRONT ACROSS THE AREA. SEE TEXT SWODY3 OUTLOOKS THIS AREA FOR THE FRONTS PASSAGE/ASSOCIATED STORMS. LIKELY CAT POPS MAY NEED TO BE INCREASED IF THE RUNS CONTINUE TO COME TOGETHER WITH WHAT THEY ARE SHOWING NOW. .LONG TERM...(SATURDAY THROUGH TUESDAY) ISSUED AT 232 AM CDT WED SEP 5 2012 ECMWF AND NAM ARE SLOWER THAN THE GFS WITH THE PASSAGE OF THE COLD FRONT SATURDAY. GFS HAS THE FRONT WELL EAST OF THE PAH FORECAST AREA AT 12Z SATURDAY...WHILE ECMWF AND NAM SHOW THE FRONT DISSECTING OUR REGION. CONSENSUS IS TO LEAN TOWARD THE SLOWER ECMWF/NAM SOLUTION...SO KEPT POPS IN THE HIGH CHANCE CATEGORY EAST FOR SATURDAY...TAPERING QUICKLY TO SLIGHT CHANCE POPS FOR OUR WESTERN COUNTIES. THE FRONT AND ANY ASSOCIATED PRECIP SHOULD BE EAST OF THE PAH FA BY 00Z SATURDAY...SO WE HAVE NO POPS IN THE FORECAST BEYOND SATURDAY. THE OTHER SIGNIFICANT FORECAST ISSUE IN THE EXTENDED IS COOLER TEMPERATURES. NORTH WINDS BEHIND THE FRONT SATURDAY WILL BRING COOLER AIR INTO THE REGION...WITH READINGS SATURDAY AROUND 10 DEGREES BELOW NORMAL. SURFACE HIGH PRESSURE OVER THE CENTRAL/NORTHERN PLAINS WILL KEEP OUR REGION IN NORTHERLY FLOW THROUGH MONDAY...WHICH WILL KEEP TEMPERATURES BELOW NORMAL DESPITE PLENTY OF SUNSHINE. ON TUESDAY THE HIGH WILL MOVE TO OUR EAST...AND A RETURN OF SOUTHERLY FLOW WILL BEGIN A GRADUAL WARM UP. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 232 AM CDT WED SEP 5 2012 PATCHY AM FOG IS POSSIBLE. OTHERWISE SCT CU BASES AROUND 4K FEET AND SCT-BKN MID CLOUDS FOR MOST OF THE REMAINDER OF THE EFFECTIVE VALID TIME OF THE FORECAST. WILL REFRAIN FROM MENTION OF THUNDER GIVEN LOW PROBABILITIES DURING NEXT 24-36 HOURS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 809 AM CDT WED SEP 5 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-061000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 809 AM CDT WED SEP 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER THE ENTIRE OUTLOOK AREA. THE PRIMARY SEVERE WEATHER ASSOCIATED HAZARD IS ISOLATED DAMAGING WINDS AND LARGE HAIL. THE HEAT INDEX WILL TOP 100 THIS AFTERNOON ALONG AND WEST OF A MOUNT VERNON ILLINOIS TO PADUCAH KENTUCKY LINE. A HEAT ADVISORY HAS BEEN ISSUED FOR THE SOUTHEAST MISSOURI OZARKS THIS AFTERNOON...WHERE THE HEAT INDEX MAY REACH OR EXCEED 105. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STORM CHANCES CONTINUE THURSDAY THROUGH FRIDAY NIGHT...AS A COLD FRONT MAKES ITS APPROACH AND EVENTUAL PASSAGE. THE FRONT WILL BRING SIGNIFICANTLY COOLER AND LESS HUMID AIR FOR THE WEEKEND. THE CHANCE OF STORMS COULD INCLUDE AN ISOLATED SEVERE STORM. THE BEST CHANCE OF RAIN AND FOR STRONG OR SEVERE STORMS WILL BE LATE FRIDAY INTO FRIDAY NIGHT...WHEN THE FRONT IS ACTUALLY MAKING ITS PASSAGE. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD STAY ABREAST OF THE LATEST FORECASTS AND UPDATES IN CASE THEIR ACTIVATION IS REQUESTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1009 AM CDT WED SEP 5 2012 ILZ075>078-081>083-INZ081-082-085>088-051700- JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-GIBSON- PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI... FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE... ROCKPORT 1009 AM CDT WED SEP 5 2012 ...STRONG THUNDERSTORMS APPROACHING SOUTHERN ILLINOIS AND SOUTHWEST INDIANA... THROUGH NOON...A BAND OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST TO THE INTERSTATE 64 CORRIDOR REGION OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. THE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAIN AND WIND GUSTS 30 TO 45 MPH. THE AREA MOST LIKELY TO EXPERIENCE THE STRONGER STORMS WILL BE FROM MOUNT VERNON ILLINOIS TO MOUNT CARMEL...TO PRINCETON AND PETERSBURG IN SOUTHWEST INDIANA...PROVIDED THE STORMS MAINTAIN THEIR CURRENT TRACK AND INTENSITY. MOVEMENT WAS SOUTHEAST AT 30 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1044 AM CDT WED SEP 5 2012 ILZ075>078-081>083-INZ081-085-051700- JEFFERSON-WAYNE IL-EDWARDS-WABASH-FRANKLIN-HAMILTON-WHITE-GIBSON- POSEY- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...WEST FRANKFORT...MCLEANSBORO...CARMI... FORT BRANCH...POSEYVILLE 1044 AM CDT WED SEP 5 2012 ...STRONG OUTFLOW WINDS PRECEDING SEVERE STORMS OVER SOUTH CENTRAL ILLINOIS... STRONG OUTFLOW WINDS INTO JEFFERSON COUNTY ILLINOIS...AND APPROACHING WAYNE...EDWARDS AND WABASH COUNTIES IN SOUTHERN ILLINOIS...MAY RESULT IN WIND GUSTS 35 TO 50 MPH. THE WINDS ARE OUT AHEAD OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST SOUTHEAST ACROSS SOUTH CENTRAL AND SOUTHEAST ILLINOIS. THE WINDS WILL SPREAD SOUTHEAST ACROSS THE INTERSTATE 64 CORRIDOR THROUGH NOON. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408205, 408206, 408207, 408208, 408209, 408210.